Kentucky, 2014

Flood and Hail in Kentucky, April 29 to 30, 2014

April 29 to 30, 2014 · NWS RLX · 5 events in 3 counties and zones

Rain showers began on the 28th. Showers and thunderstorms were common late on the 28th into the morning of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rain showers began on the 28th. Showers and thunderstorms were common late on the 28th into the morning of the 29th.

Along a nearly stationary front, thunderstorms reformed during the mid afternoon over eastern Kentucky and western West Virginia on the 29th. Localized large hail fell briefly.

A swollen stream and a low water bridge combined to cause a fatality in southeastern Carter County during the early evening of the 29th.

Another round of convection formed after sunset on the evening of the 29th. Rain showers continued into the 30th, but rain intensities were lighter. The storm total rain amounts were around 3 inches across Boyd and Carter Counties. The maximum observed amount was 4.24 inches from the cooperative observer near Warnock in Greenup County. This was over a 3 day period.

Streams overflowed onto roads in Greenup County on the 30th. Luckily, the heaviest rains missed the headwaters of the Little Sandy River, keeping that river within its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 29, 12:42 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 29, 12:42 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
142 PM EDT TUE APR 29 2014

.SYNOPSIS...
COLD FRONT MOVE WEST TO EAST THIS MORNING. ROUNDS OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY BEFORE ANOTHER COLD
FRONT PUSHES WEDNESDAY EVENING. THE WEATHER WILL TURN COOLER.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
BACK EDGE OF THE CONVECTION NOW PUSHING THROUGH...AND ENTERING A
DRY PERIOD BEHIND THE WEAK COLD FRONT WITH CLEARING NOW INTO THE
TRI STATE AREA. HAVE SEEN HTS BOUNCE UP TO 70F QUICKLY IN THE
INCREASED SOLAR RADIATION...WITH 5 MORE DEGREES NOT OUT OF THE
QUESTION. HOWEVER...WITH THIS HEATING TAKING PLACE...LOW TO MID
LEVEL LAPSE RATES WILL STEEPEN...AND WILL HAVE TO INTRODUCE POPS
AGAIN FAIRLY QUICKLY INTO EARLY EVENING. STILL IN THE SLIGHT RISK
LARGELY DUE TO THE BULK SHEAR.

VISIBLE SATELLITE NOW SHOWING SOME CUMULUS CLOUD STREETS OFF TO
THE SOUTHWEST AND SHOULD BE IN THE TRI STATE AREA WITHIN THE NEXT
HOUR. OF INTEREST IS THE DEWPOINTS OVER THE CENTRAL KENTUCKY WHICH
HAVE DROPPED INTO THE MID 50S IN THE CLEARING. AS A RESULT...THE
CUMULUS IS SLOWER TO RESPOND IN THIS AREA.

FOR THE FORECAST INTO TONIGHT...KEEP THE THUNDER POTENTIAL
RELEGATED TO THE WESTERN HALF OF THE CWA...AS THE EASTERN HALF
WILL LIKELY NOT BENEFIT FROM THE CLEARING. NOT EXPECTING MUCH
THUNDER TONIGHT...BUT NOT DEVOID OF THE CHANCE EITHER.

ALSO LOOKING AT THE POTENTIAL FOR FLOODING. PERRY COUNTY IS THE
MOST VULNERABLE WITH 2.10 INCHES OBSERVED BY THE CO OP AS OF 8AM
TODAY. FOLLOWING THE LOCAL MODELS AND NAM FRONTOGENESIS...WESTERN
ZONES OF THE CWA WILL BE UNDER GOOD FORCING FOR ADDITIONAL
RAINFALL FROM CONVECTION INTO TONIGHT...WITH ISSUES CLEARING THE
MOUNTAINS ON THE OTHER SIDE OF THE CWA. OF IMPORTANCE IS THAT THE
HIGHER TERRAIN STILL IS STRUGGLING TO GREEN UP...SO THIS AREA
WOULD EXPERIENCE A BIT MORE RUNOFF THAN THE LOWLANDS. USED THE
OHRFC QPF...BUT ADDED SOME TO EKN AND VICINITY TO TAKE THE
FORECAST OVER AN INCH THROUGH WEDNESDAY. MODEL ENSEMBLE AVERAGE OF
THE HOURLY QPF WAS THE DRIVER BEHIND THAT PARTICULAR MOVE. NO
FLOOD WATCH FOR NOW.

CONVECTIVE CHANCES CONTINUE THROUGH WEDNESDAY AS THE UPPER LEVEL
LOW BEGINS TO FILL AND DRIFTS NORTHEASTWARD. DRIER AIR BEGINS TO
COMPETE WITH THE CURRENT ATMOSPHERE AND WILL SEE GRADUALLY
DECREASING POPS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AN ACTIVE FIRST HALF OF THE SHORT TERM PERIOD WITH A HOST OF HAZARDS
TO ADDRESS...AS THE LARGE UPPER LEVEL SYSTEM CURRENTLY CENTERED NEAR
THE CENTRAL MO RIVER VALLEY CONTINUES TO SLOWLY WOBBLE E/NE-WARD
FROM THE UPPER MIDWEST AT 00Z WED TOWARDS THE WESTERN GREAT LAKES BY
12Z THU...AND FINALLY INTO ONTARIO/QUEBEC BY END OF PERIOD 12Z FRI.
PERIODIC WAVES ROTATING AROUND IT IN SOUTHWEST FLOW ALOFT WILL KEEP
OFF/ON CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY HOURS ON
WED BEFORE EVERYTHING BEGINS TO FINALLY PUSH EASTWARD WED EVE. AS
SUCH AND IN KEEPING WITH PREV FCST...TOUGH CALL ON THE EXACT TIMING
OF THESE WAVES AND ANY REMNANT MESOSCALE FEATURES SO WILL MAINTAIN
AT LEAST HIGH CHANCE IF NOT LIKELY TO CATEGORICAL POPS THROUGH
ROUGHLY 00Z THU. AT THIS POINT IT APPEARS ONE WAVE PUSHES ACROSS
FURTHER WEST TUE EVENING INTO THE OVERNIGHT HOURS...WHILE ANOTHER
STOUT VORT MAX MOVES ALONG THE MOUNTAINS WED MORNING.

REGARDING HAZARDS...FIRST THE SEVERE THREAT. NOT REALLY ANTICIPATING
SEVERE WX THIS EVENING BUT SOME DECENT ELEVATED INSTABILITY NEAR AND
WEST OF THE OHIO RIVER COULD RESULT IN SOME THUNDERSTORMS OVER THE
NW ZONES THIS EVE MAINLY BTWN 00Z-03Z WED. THE BETTER THREAT OF ANY
SEVERE WX COMES WED LATE MORNING AND INTO THE AFTERNOON HOURS OVER
ROUGHLY THE EASTERN THIRD OF THE FORECAST AREA. SBCAPE VALUES RISE
TO NEAR 1000J/KG IN THAT AREA WITH RESULTANT EL HEIGHTS UP TO
38KFT-40KFT...WITH 0-6K SHEAR OF 40-50KTS. AS USUAL...WILL HAVE TO
SEE HOW MUCH INSTABILITY ACTUALLY IS REALIZED IF PRECIP IS
WIDESPREAD AND ALREADY ONGOING WED MORNING. SPC HAS JUST HIGHLIGHTED
THE EASTERN PART OF THE FORECAST AREA IN A SLIGHT RISK. THE OTHER
CONCERN IS FOR FLOODING POTENTIAL. CURRENTLY HAVE TWO-DAY PRECIP (TODAY
AND WED COMBINED) RANGING FROM ABOUT 1.00IN OVER THE NW ZONES TO
2.00IN -2.50IN OVER THE FAR EASTERN COUNTIES...WHICH IS JUST A BIT
MORE THAN RFC QPF FOR THE EVENT BUT NOT AS MUCH AS WPC/S QPF.
CONSIDERED A FLASH FLOOD WATCH FOR SOME OF OUR EASTERN MOUNTAIN
COUNTIES FOR WED BUT DECIDED AGAINST IT FOR NOW WITH THIS AMOUNT OF
QPF COMING IN FAIRLY QUICK-MOVING WAVES. WILL CONTINUE THE HWO
MENTION.

BY WED EVENING A SECONDARY FRONT PUSHES WILL PUSH ACROSS...WITH THE
HEAVIEST PRECIP FINALLY PUSHING EAST OUT OF THE AREA. A FAIR AMOUNT
OF LLVL MOISTURE REMAINS TRAPPED AND THUS WILL CONTINUE SLIGHT/LOW
CHANCE POPS FOR MUCH OF THE OVERNIGHT PERIOD WED NIGHT. A STOUT
INVERSION WHICH DEVELOPS AROUND 700MB WILL LIMIT VERTICAL GROWTH
HOWEVER AND THUS THUNDER POTENTIAL QUICKLY ENDS BY 03Z FOR MOST IF
NOT ALL OF THE AREA. SHOULD BE LITTLE IF ANY ONGOING PRECIP EARLY
THU MORNING BUT WILL MAINTAIN PREV FCST SLIGHT CHANCE POPS FOR
SPRINKLES AND LIGHT RAIN SHOWERS FOR THURSDAY WITH SOME POTENTIAL
FOR LLVL AUTO-CONVECTIVE PRECIP DEVELOPING. OTHERWISE...THURSDAY
WILL BE SUBSTANTIALLY COOLER VERSUS WEDNESDAY WITH MOSTLY CLOUDY
SKIES AND TEMPS GENERALLY LOWER/MID 60S LOWLANDS. MOSTLY CLOUDY
SKIES WILL CONTINUE FOR THU NIGHT WITH TEMPS DOWN INTO THE LOW/MID
40S FOR THE LOWLANDS...AND MID/UPPER 30S FOR THE EASTERN HIGH
TERRAIN ABOVE 3000FT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
GENERALLY FOLLOWED WPC THINKING WITH SOME TWEAKS. WEAK FRONT
PUSHES EAST FRIDAY NIGHT WITH A MID-LEVEL TROUGH LAGGING BEHIND. A
WEAK COLD FRONT WILL APPROACH FROM THE WEST LATE SATURDAY...BEFORE
PUSHING EAST SATURDAY NIGHT. HOWEVER...A MID-LEVEL TROUGH REMAINS
NEARBY THROUGH THE REMAINDER OF THE WEEKEND. WARM FRONT THEN LIFTS
NORTHEAST ACROSS THE AREA MONDAY NIGHT INTO TUESDAY.

AS A RESULT...HAVE CHANCE POPS ACROSS MUCH OF THE REGION FRIDAY
NIGHT INTO SATURDAY NIGHT.  PRECIP CHANCES SHOULD THEN DECREASE
SATURDAY NIGHT INTO SUNDAY. THE PRESENCE OF THE TROUGH AND
SUFFICIENT LOW-LEVEL MOISTURE COULD RESULT IN A FEW SHOWERS SUNDAY
INTO SUNDAY NIGHT...BEFORE HIGH PRESSURE BUILDS IN. PRECIP CHANCES
SHOULD THEN RETURN TO THE AREA MONDAY NIGHT INTO TUESDAY AS A WARM
FRONT DEVELOPS AND MOVES NORTHEAST.

GENERALLY WENT WITH WPC TEMPS.  HOWEVER...HIGH TEMPS...ESPECIALLY
LATE IN THE PERIOD...APPEARED A LITTLE ON THE WARM SIDE...SO
LOWERED THEM A FEW DEGREES.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
WIND IS LIKELY HELPING TO KEEP THE CONDITIONS VFR AS THE SHOWERS
WIND DOWN THIS AFTERNOON. CLEARING TO THE WEST HAS STARTED THE
FORMATION OF CUMULUS HOWEVER...AND EXPECT CONVECTION TO REFORM
OVER THE NEXT FEW HOURS. THIS WILL PRIMARILY AFFECT THE HTS AREA
AND HAVE ADDED VCTS/CB IN MVFR CONDITIONS TO THE TAF. MAY NEED AN
AMD OR A TEMPO HERE IF THUNDERSTORMS DEVELOP QUICKER WITH GREATER
COVERAGE THAN EXPECTED. GUSTY WINDS ARE EXPECTED AS WELL WITH
CONVECTION.

THIS CONVECTION FIRED OFF BY THE SUN SHOULD DISSIPATE THIS
EVENING. ANOTHER WAVE OF LOW PRESSURE BRINGS MORE SHOWERS WITH A
FEW THUNDERSTORMS TONIGHT. EXPECT CEILINGS AREA WIDE TO DROP INTO
THE MVFR CATEGORY TONIGHT...AND WHERE RAIN PERSISTS AFTER
06Z...RAIN IS LIKELY TO BRING PREVAILING IFR VISIBILITIES.

WILL BRING VCTS/CB BACK INTO THE FOLD TOWARDS THE END OF THE TAF
PERIOD WEDNESDAY...BY 18Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: HTS MAY NEED TEMPOS FOR TSRA. TIMING OF
SHOWERS/STORMS COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    L    L    M    M    M    M    M    M    M    M    M
HTS CONSISTENCY  M    M    M    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  M    L    M    H    M    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    H    H    L    L    L    L    L    L    L    L
PKB CONSISTENCY  H    M    M    M    M    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    L    M    M    M    M    M    M    M    M

AFTER 18Z WEDNESDAY...
IFR CONDITIONS POSSIBLE IN SHOWERS AND THUNDERSTORMS AT VARIOUS
TIMES THROUGH WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...50/26
NEAR TERM...26
SHORT TERM...50
LONG TERM...JSH
AVIATION...26
Hazardous weather outlook, Apr 29, 4:29 AM EST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
529 AM EDT TUE APR 29 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>026-300930-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
529 AM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ027>040-046-047-300930-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
529 AM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN ON WEDNESDAY.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Apr 29, 9:24 AM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1024 AM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 WNW HAYSI             37.24N  82.40W
04/28/2014  M2.25 INCH       DICKENSON          VA   TRAINED SPOTTER

            FELL IN THE COMMUNITY OF SKEETROCK.

&&

EVENT NUMBER RLX1400884

NW

The radar

The Jackson,KY radar (KJKL), 70 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain, 1 flood. Local standard time, as filed.

Hail, Lawrence

When
April 29, 2:32 PM EST
Where
Lawrence County, 1.55 mi SE of Patrick
Measured
3 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
37.913, -82.632

Irregular shaped hail fell briefly over Nats Creek. It was about 3 inches long, but only about 1.25 inches wide.

Heavy Rain, Carter

When
April 29, 5:30 PM EST
Where
Carter County, 0.23 mi SE of Beetle
Deaths
1 direct, 0 indirect
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
38.197, -82.947

Little Fork was swollen, but not flooding, near its junction with the feeder stream called Leadingham Branch. Rains of 1 to 1.5 inches likely had fallen in the vicinity over the past 24 hours. A lull in the rain occurred during the late afternoon and early evening.

During the early evening, a 73 year male tried to drive his small vehicle across a low water bridge along the dead end gravel road leading to his home. He was a long time resident there. The low water bridge was a concrete slab in the bed of the creek. There were small pipes embedded in the concrete to handle low stream flow. The vehicle was swept off the bridge. The vehicle was not found until the 2nd of May, when water levels were lower. His body was found inside the vehicle.

Hail, Carter

When
April 29, 8:26 PM EST
Where
Carter County, Grayson
Measured
0.88 in hail
Reported by
Public
Coordinates
38.330, -82.950

Hail, Carter

When
April 29, 8:29 PM EST
Where
Carter County, Grayson
Measured
1 in hail
Reported by
Public
Coordinates
38.330, -82.950

Flood, Greenup

When
April 30, 7:00 AM EST to 11:00 PM EST
Where
Greenup County, Oldtown to Brushart
Cause
Heavy Rain
Property damage
$15,000
Reported by
Social Media
Coordinates
38.430, -82.900

The accumulative affects of the rounds of showers and thunderstorms caused many streams to flood and close county roads along the usual low spots. Minor flooding was reported. Tygarts Creek was just one example. No dwellings received damage.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Carter2014-04-2973MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504050, 504842, 504097, 504098, 504624.